Hail, Palo Alto
- When
- May 21, 4:43 PM CST
- Where
- Palo Alto County, 2.05 mi SW of Osgood
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -94.750
Pea to nickel size hail.
S. during the day on the 21st and was over the central High Plains by the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level low was lifting northeast out of the southwest U.S. during the day on the 21st and was over the central High Plains by the evening hours. The dry slot had punched northeast across Iowa during the day on the 21st, pushing much of the deeper moisture northeast of the area by afternoon. Skies cleared, allowing the atmosphere to destabilize by evening. CAPE values rose to around 2000 J/kg by late evening. CAPE in the -10 to -30 C layer of the atmosphere was around 900 J/kg, with downdraft CAPE around 1100 J/kg. The lifted index fell to around -9 C shortly before inception. The freezing level was relatively low, around 10,500 feet. The only missing ingredient preventing the system from becoming a widespread event was the shear was limited, generally under 30 kts. Thunderstorms formed to the west and southwest of Iowa during the late afternoon hours. The storms moved northeast and broke into two areas. One hit the northwest part of the CWA by late afternoon. The mode of severe weather was in the form of hail with numerous reports of one to two inch diameter hail. Baseball size hail fell in Emmet County, east of Wallingford. The second piece of the broken line moved into southwest Iowa during the evening, producing large hail and strong winds. Numerous wind gusts of 60 to 70 MPH were reported. An outbuilding was damaged and a window blown out of a house east of Bondurant in Polk County. The hail was not as large with the southern area, generally under an inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 2:40 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TONIGHT NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SAT MAY 21 2011 .SHORT TERM /TONIGHT/... A SHORTWAVE CURRENTLY IN EASTERN NEBRASKA WILL ROTATING AROUND THE UPPER LOW OVER SOUTH DAKOTA. THIS SHORTWAVE WILL BE THE FOCUS FOR CONVECTION TONIGHT AS IT SHIFTS IN TO IOWA THIS EVENING INTO THE OVERNIGHT HOURS. SHEAR IS MOSTLY UNIDIRECTIONAL AND NOT REAL IMPRESSIVE THIS EVENING BUT A BOUNDARY OVER EASTERN NEBRASKA HAS BEEN EFFECTIVE IN PRODUCING SOME LOW LEVEL SHEAR AND AIDING IN THE DEVELOPMENT OF SOME STORMS. CURRENT TREND THOUGH IS THAT THESE STORMS ARE NOT SUSTAINING THEMSELVES...LIKELY DUE TO THE LACK OF STRONG SHEAR. STORMS WILL CONTINUE TO DEVELOP THROUGH PEAK HEATING AND MOVE INTO CENTRAL IOWA THROUGH TONIGHT WITH THE AFOREMENTIONED UPPER LEVEL WAVE. LOOKING AT SOUNDINGS...BOTH MODEL SOUNDINGS PRODUCE A VERY WEAK CAP OVER CENTRAL IOWA THAT ERODES QUICKLY THIS EVENING BUT SOUNDINGS ARE QUITE DRY THROUGH 600 MB. MODELS DO INCREASE SHEAR OVER THE AREA AS A LLJ KICKS IN BETWEEN 03Z AND 06Z. QUESTION IS WILL THAT BE ENOUGH TO KEEP STORMS STRONG. CHANCES FOR STRONG STORMS EAST OF INTERSTATE 35 AT THIS POINT DO NOT LOOK THAT GREAT BUT WILL NEED TO MONITOR ONCE THE LLJ DEVELOPS. WEST OF I-35 SHEAR SHOULD INCREASE ENOUGH FOR STORMS TO BE CAPABLE OF SEVERE HAIL MAINLY AIDED BY THE BOUNDARY OUT WEST. THE MAIN THREAT FOR STORMS WILL BE OVER THE EAST HALF OF THE FORECAST AREA BY 04-06Z BUT THE SEVERE THREAT SHOULD BE OVER WITH OR AT LEAST NOT AS GREAT BY THAT TIME. .LONG TERM /SUNDAY THROUGH SATURDAY/... AFTER A BREAK LATER TNGT INTO SUN MRNG...NEXT S/WV WILL MOVE INTO THE STATE ALONG WITH A SFC WSHFT LINE. ALTHOUGH DYNAMICS ARE NOT SUPER IMPRESSIVE...PLENTY OF INSTABILITY WILL BE IN PLACE OVER THE SOUTH AND EAST PART OF THE CWA DURG MAX HEATING. WILL HIT IT FAIRLY HARD OVR THE ERN THIRD OR SO OF THE CWA AND PUT WORDING IN THE ZONES FOR THAT. KEPT IT TO A 3 HR WINDOW AS IT DOES NOT LOOK LIKE THERE WILL BE AN EXTENDED PERIOD OF TIME WHERE FAVORABLE CONDITIONS EXIST. MODELS HAVE FLIPPED FROM YDA W.R.T. PLACEMENT OF THE PRECIP THE REST OF THE WEEK. THE GFS HAS SHIFTED SWD...WHILE THE ECMEF HAS SHIFTED NWD. DIDN'T MAKE A GREA DEAL OF CHANGE TO THE GOING FCST WITH THE COMPROMISE POSITION LOOKING REASONABLE AND IN LINE WITH ENS PRODUCTS ANYWAY. MODEL DIVERGENCE DURG THE WEAK IS MINOR COMPARED TO THE POST DY7 PD WHERE H8 TEMPS AS MUCH AS 20 C DIF BTWN THE GFS AND EC. WILL NEED TO MONITOR THIS CLOSELY AS BOTH SOLNS ARE A POSSIBILITY DEPENDING ON WHETHER THE PNA/MJO PREVAILES OR THE AO PREVAILS. ATTM WOULD LEAN MORE TOWARD THE WRN TROG AND THE NEG PNA DVLPMT AS THE NEG AO IS WEAK AND NAO IS ACTUALLY SLGTLY POSITIVE. THOUGH GFS LOOKS EXAGERATED...IT DOES SEEM TO HAVE THE RIGHT IDEA WITH THE WRN TROF. && .AVIATION...21/18Z MVFR CIGS WILL DRIFT IN AND OUT OF TAF LOCATIONS THROUGH 00Z AS PERIODS OF CLEARING WILL CAUSE DESTABILIZATION AND MORE CU TO FORM. AN UPPER LEVEL WAVE OVER CEN NEB WILL LIFT NORTHEAST THROUGH 08Z. THUNDERSTORMS WILL ERUPT AND MOVE ACROSS TAF LOCATIONS BETWEEN 00Z AND 06Z WITH MVFR/IFR CIGS WHICH WILL LINGER BEHIND STORMS. SFC FLOW WL REMAIN OUT OF THE SOUTH AT 15-30KTS WITH STRONGER GUSTS IN STORMS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...MS MAY 11 AVIATION..FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT SAT MAY 21 2011 IAZ005-006-016-024-025-035-036-046-047-058-059-071-072-081>083- 092>094-222015- KOSSUTH-WINNEBAGO-HANCOCK-HUMBOLDT-WRIGHT-WEBSTER-HAMILTON-GREENE- BOONE-GUTHRIE-DALLAS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR- RINGGOLD-DECATUR- 305 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY BETWEEN THE CORRIDORS OF HIGHWAY 169 AND HIGHWAY 65. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL UP TO GOLF BALLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY. A FEW STORMS MAY BE SEVERE ON SUNDAY WITH LARGE HAIL AND DAMAGING WIND POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT THEN AGAIN SUNDAY AFTERNOON AND EVENING. IAZ004-015-023-033-034-044-045-057-070-222015- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-CASS- 305 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION A OF CENTRAL IOWA MAINLY WEST OF HIGHWAY 169 AND NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE EVENING HOURS. SOME STORMS THIS EVENING WILL BE CAPABLE OF LARGE HAIL UP TO HALF DOLLAR SIZE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY. THE MAIN SEVERE THREAT ON SUNDAY WILL BE OVER EASTERN IOWA BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. LARGE HAIL AND DAMAGING WIND WOULD BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM THIS EVENING AND AGAIN ON SUNDAY AFTERNOON AND EVENING. IAZ007-017-026>028-037>039-048>050-060>062-073>075-084>086-095>097- 222015- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA- LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 305 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY EAST OF HIGHWAY 65. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATER THIS EVENING THROUGH MUCH OF THE OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE...ESPECIALLY THIS EVENING...WITH LARGE HAIL UP TO GOLF BALL SIZE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY. ADDITIONAL SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WIND POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATER THIS EVENING AND AGAIN ON SUNDAY AFTERNOON AND EVENING. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 509 PM CDT SAT MAY 21 2011 IAZ004-015-212315- EMMET-PALO ALTO- 509 PM CDT SAT MAY 21 2011 AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING NORTH AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRAETTINGER... GRUVER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
The Sioux Falls radar (KFSD), 166 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
8 hail, 7 thunderstorm wind. Local standard time, as filed.
Pea to nickel size hail.
Quarter size hail covering the ground.
A non-rotating wall cloud moved overhead at 1910 CST.
Power poles blown down.
United Community School report received from a KCCI Schoolnet site.
Public reported damage to an outbuilding and windows blown out.
Pea size hail fell as well.
Estimated 60 MPH winds with minor tree damage and the skirting blown off the base of a mobile home.
Estimated wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293022, 293021, 293023, 293024, 293025, 293026, 293027, 293019, 293028, 293020, 293034, 293029, 293030, 293032, 293033.